Coconut Allergen in Soap Causes Dermatographism
My daughter is four years old and we recently had an issue with her using soap. The soap we were using on her dried out her skin severely, making it red and cracked whenever she washed her hands. This skin problem appears to only happen when there is a coconut based surfactant in the soap ingredients. Her skin condition is getting better since we found this coconut surfactant problem out but unfortunately sometimes when we are out she forgets and uses normal soap.
Around the same time as we noticed her hands with the skin problem as described, her face started marking easily. I tried writing on her face gently with a blunt object and sure enough in a minute there was an M on it. Could it be linked to the coconut? We were using the oil for cooking too. If so how long after stopping will it stick around?
From what you have described, it sounds like dermatographism. Lightly applying pressure to the skin and having it welt up is a classic symptom. Information on the causes of dermatographism can be found at our dermatographism causes page. Basically, it is difficult to pinpoint an exact cause for this skin ailment, but we do know that exposure to an allergen is likely the reason it starts. In my case, I was bitten by a wasp
while vacationing. I had a pretty bad reaction (swelling, redness of the skin, and itching). After about a week, I recovered from the bite, but a couple of months later I realized that I had developed dermatographism.
In your daughter's case, the allergen trigger may have been the coconut or perhaps something else that was in the soap. Obviously, the skin was reacting to something in order to bring out the severe dryness and cracking. I had a similar reaction (although I already had dermatographism at the time) with skin moisturizer. It was for the face and intended for sensitive skin. My skin reacted to the moisturizer with redness, swelling, dryness, and burning. Unfortunately, I thought something else was causing the problem and kept using more moisturizer.
Now, the problem is, even if you stop using the product that causes the skin reaction, the dermatographism does not go away because the hypersensitivity of histamine in the body has been activated. Of course you need to stay away from the allergen but this will likely not cure the dermatographism. There is no cure, only treatment with antihistamines if the symptoms are bad. In time, the dermatographism may subside or be completely gone. We just don't know how much time this will take because everyone is different. Mine subsided (I still have it a bit) after about six years.